Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 110, NWS Wichita, KS

May 15, 2024Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2024, 6:50 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2024, 6:50 PM CDT (23:50 UTC)
Expired
May 15, 2024, 7:45 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:25 PM CDT, 1 hour 25 minutes earlier. Its key messages:

  • Severe thunderstorms possible this evening; mainly across southern KS
  • Additional shower/storm chances (20-40%) Thursday and Friday across southeast KS
  • Mainly quiet over the weekend with rain/storm chances returning next week&&
Area forecast discussion, May 15, 5:25 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
525 PM CDT Wed May 15 2024

.KEY MESSAGES...

- Severe thunderstorms possible this evening; mainly across southern
  KS

- Additional shower/storm chances (20-40%) Thursday and Friday
  across southeast KS

- Mainly quiet over the weekend with rain/storm chances
  returning next week&&

.DISCUSSION...
Issued at 330 PM CDT Wed May 15 2024

As of 3 PM Wednesday afternoon, a complex weather setup was evolving
across portions of central KS into OK. A prolonged period of
elevated showers and storms moved across southern and southeast KS
leaving an outflow boundary in its wake from east central OK into
south central KS. Based on the latest surface analysis this outflow
boundary intersects the synoptic front in southern Stafford County
or northern Pratt County. This boundary is likely to be the focal
point for storm development. MLCAPE up to 2000 J/kg and a long,
veering hodograph will support supercell structures with large hail
up to golf ball size and damaging winds. As the evening progresses,
a relatively dry boundary layer should foster cold pool/RFD mergers
and a gradual upscale growth into more linear structures.
Transitioning into the overnight, storms are likely to become
elevated with a heavy rain threat across mainly southeast KS.

The effective boundary is likely to progress southeast of the
forecast area on Thursday. That being said, additional shower and
storms are possible north of the boundary across southeast KS.
Effective shear values less than 20 kt should limit the potential
for severe storms.

As we transition Friday into the weekend, a northern stream,
midlevel trough will slide across the northern Plains. Limited
moisture should keep things mostly dry Friday and Saturday. A more-
active midlevel pattern will emerge early next week as a
southwestern US trough develops. This will increase the potential
for storms, including severe storms.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 525 PM CDT Wed May 15 2024

Scattered to numerous thunderstorms are most likely to develop
or move into south central Kansas later this evening. Some could
be severe. A complex of storms may form and move eastward
across south central and southeast Kansas overnight.
Thunderstorms may also affect parts of central Kansas early
tonight. MVFR/IFR stratus cigs are expected to develop behind a
front toward dawn in parts of central and south central Kansas.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...BMB
AVIATION...KED
Hazardous weather outlook, May 15, 3:31 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
331 PM CDT Wed May 15 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
331 PM CDT Wed May 15 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorm chances will increase late this afternoon and evening
across central, south central, and southeast Kansas. The strongest
activity will be capable of golf sized hail, 60 to 70 mph winds,
and a tornado can't be ruled out. In addition, pockets of very heavy
rainfall and localized flooding is possible. The greatest severe
weather threat will be across mainly southern Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic chances for thunderstorms will remain in the forecast for
Thursday, Friday, and Sunday through Tuesday. A few storms could be
strong to severe Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 15, 6:38 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
638 PM CDT Wed May 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             Caldwell                37.04N 97.61W
05/15/2024  E1.00 Inch       Sumner             KS   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, May 15, 6:40 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
640 PM CDT Wed May 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Hail             3 N Caldwell            37.08N 97.60W
05/15/2024  E1.75 Inch       Sumner             KS   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, May 15, 6:48 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
648 PM CDT Wed May 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             4 NW Belle Plaine       37.43N 97.33W
05/15/2024  E0.70 Inch       Sumner             KS   Trained Spotter

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:05 PM CDTSevere Thunderstorm WarningICTSumner55 min
May 15, 6:19 PM CDTSevere Thunderstorm WarningICTSumner41 min
May 15, 6:40 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner65 min
May 15, 6:58 PM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley, Sumner37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.